Alert archive / Iowa / Winter Weather Advisories in 2021
Winter Weather Advisory 8, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this winter weather advisory at Feb 20, 2021, 3:29 AM CST for 4 states. It took effect at Feb 21, 2021, 4:00 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2021, 3:29 AM CST (09:29 UTC)
- In effect from
- Feb 21, 2021, 4:00 AM CST
- Expired
- Feb 21, 2021, 3:50 PM CST
- In force
- 12 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Jackson County, MN, Dakota County, NE, Dixon County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
500 WWUS43 KFSD 200929 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 329 AM CST Sat Feb 20 2021 IAZ002-003-013-014-021-022-031-032-MNZ090-201730- /O.NEW.KFSD.WW.Y.0008.210221T1200Z-210222T0000Z/ Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Woodbury-Ida- Jackson- 329 AM CST Sat Feb 20 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. * WHERE...Portions of northwest and west central Iowa and southwest Minnesota. * WHEN...From 6 AM to 6 PM CST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
5 follow-up statements
771 WWUS43 KFSD 202056 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 256 PM CST Sat Feb 20 2021 IAZ012-020-NEZ013-014-SDZ071-210500- /O.EXB.KFSD.WW.Y.0008.210221T1000Z-210222T0000Z/ Sioux-Plymouth-Dixon-Dakota-Union- 256 PM CST Sat Feb 20 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 6 PM CST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. * WHERE...In South Dakota, Union County. In Nebraska, Dixon and Dakota Counties. In Iowa, Sioux and Plymouth Counties. * WHEN...From 4 AM to 6 PM CST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ002-003-013-014-021-022-031-032-MNZ090-210500- /O.EXT.KFSD.WW.Y.0008.210221T1000Z-210222T0000Z/ Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Woodbury-Ida- Jackson- 256 PM CST Sat Feb 20 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 4 AM TO 6 PM CST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches. * WHERE...Portions of northwest and west central Iowa and southwest Minnesota. * WHEN...From 4 AM to 6 PM CST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
344 WWUS43 KFSD 210341 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 941 PM CST Sat Feb 20 2021 IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071- 211200- /O.CON.KFSD.WW.Y.0008.210221T1000Z-210222T0000Z/ Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union- 941 PM CST Sat Feb 20 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM TO 6 PM CST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 4 inches with locally higher amounts possible. * WHERE...Portions of southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. * WHEN...From 4 AM to 6 PM CST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
619 WWUS43 KFSD 210917 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 317 AM CST Sun Feb 21 2021 IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071- 211730- /O.CON.KFSD.WW.Y.0008.210221T1000Z-210222T0000Z/ Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union- 317 AM CST Sun Feb 21 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Snow expected. Total snow accumulations of 1 to 4 inches. * WHERE...Portions of southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
112 WWUS43 KFSD 211724 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 1124 AM CST Sun Feb 21 2021 IAZ031-032-NEZ014-220000- /O.UPG.KFSD.WW.Y.0008.000000T0000Z-210222T0000Z/ /O.NEW.KFSD.WS.W.0001.210221T1724Z-210222T0000Z/ Woodbury-Ida-Dakota- 1124 AM CST Sun Feb 21 2021 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Heavy snow. Additional snow accumulations of up to two inches. Storm total snow accumulations of 5 to 7 inches. * WHERE...In Nebraska, Dakota County. In Iowa, Woodbury and Ida Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ002-003-012>014-020>022-MNZ090-NEZ013-SDZ071-220000- /O.CON.KFSD.WW.Y.0008.000000T0000Z-210222T0000Z/ Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Jackson-Dixon-Union- 1124 AM CST Sun Feb 21 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Snow. Additional snow accumulations of up to one inch. * WHERE...Portions of southeast South Dakota, northeast Nebraska, northwest Iowa and southwest Minnesota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
010 WWUS43 KFSD 212150 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 350 PM CST Sun Feb 21 2021 IAZ031-032-NEZ014-212300- /O.CAN.KFSD.WS.W.0001.000000T0000Z-210222T0000Z/ Woodbury-Ida-Dakota- 350 PM CST Sun Feb 21 2021 ...WINTER STORM WARNING IS CANCELLED... Heavy snow has exited the region. Light snow will continue to taper off through this evening. Little to no additional accumulation expected. $$ IAZ002-003-012>014-020>022-MNZ090-NEZ013-SDZ071-212300- /O.CAN.KFSD.WW.Y.0008.000000T0000Z-210222T0000Z/ Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Jackson-Dixon-Union- 350 PM CST Sun Feb 21 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Heavy snow has exited the region. Light snow will continue to taper off through this evening. Little to no additional accumulation expected. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this winter weather advisory went out at Feb 19, 10:32 PM CST, 4 hours 57 minutes earlier.
Area forecast discussion, Feb 19, 10:32 PM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1032 PM CST Fri Feb 19 2021 .SHORT TERM...(This Evening through Saturday) Issued at 357 PM CST Fri Feb 19 2021 Just a couple random patches of stratocumulus to mar an otherwise sunny day with fairly light winds across the area. Snowcover doing what it can to keep some areas in the upper teens across southwest MN and northwest IA, with generally 20s otherwise present at mid afternoon. A steady south/southeast flow will develop tonight, and with a warm frontal boundary lifting northward tonight, weak convergence and nocturnal cooling should result in some lower cloud and fog development starting around 06-08z toward the lower Missouri River valley and advecting northward through the early to mid morning hours. Some of the fog could become locally dense. Not expecting the extra presence of any non-measurable precipitation (more likely flurries with temps nudging into the more easily ice- bearing range) with depth of the near surface moisture a bit more shallow than desired. Warm advective mid- to high-level clouds will otherwise continue to spread in from the west overnight. Fog/stratus is likely to bank up between the James River and Buffalo Ridge Saturday morning, then gradually retreat/erode eastward while remaining largely tied to the ridge into the early afternoon. Likely will delay warming of the day quite a bit where most persistent, but will also see some increase in higher clouds during the afternoon to slow warming as well. Some lesser snow areas will likely see lower to mid 30s toward south central SD, but remaining below freezing east of the James River. A complex trough moving on the west coast this evening, and progressing into the Rockies on Saturday will move out into the Plains by late day. CAMS are quite aggressive in developing precipitation west of the James by later afternoon, but prefer a slightly tempered approach with a fairly dry layer in place and lift forcing a very late day arrival. .LONG TERM...(Saturday Night through Friday) Issued at 357 PM CST Fri Feb 19 2021 The active weather of the forecast period will reside in the Saturday night into Sunday period. The trough will come through with two pieces in positive tilt fashion, with a northern branch sweeping through the Dakotas, and a southern stream wave moving into the Central Plains. Visually, the southern portion appears fairly stout at afternoon off the northern CA coast. There still is a fair degree of variation in the behavior of the trough, in term of which portion of the feature is stronger, the pace of progression, and how quickly the mid-level wave can close off. Each factor will have impact on the potential snowfall with the system. Other than the ECMWF (and most of its ensemble members) which remains most progressive with the positively tilted wave, and is slowest to develop a closed mid-level wave which scoots out ahead of the northern stream wave, effectively acting to slow up the mid-level frontal progression for a short time across the area (mainly NW IA and adjacent locations). Trends in models have been a bit slower onset and somewhat heavier with QPF (ECMWF/mean excepted). Surprisingly, the NBM distribution remains largely toward the lighter side. Did increase both QPF a touch over initial values, and also nudged upward the snow ratios as temps in the cloud layer remain favorable for ice growth, and even some in the lower profile getting toward a more aggregate range with lack of appreciable winds. Northern stream band should take shape during the latter overnight main west of I-29, while that with the southern wave/jet expands toward southeast SD/northwest IA later in the night. Prior to the deeper saturation, could see a few hours of freezing drizzle near/east of I-29 with near-surface depth of moisture corresponding to areas of weak warm advection lift atop the layer. The snow will be most widespread heading into Sunday morning, gradually shifting eastward through the early to mid afternoon. Overall, should be a fairly good inch or two across most of the area, and with potential for some additional banding across northwest IA on Sunday leading to locally higher amounts. No advisory issued yet, but would likely be areas near northwest IA into southwest MN that should be watched as the event gets closer. The current forecast does reside in the higher end of the WPC superensemble and GEFS, but comfortably given the larger scale signatures and thermodynamic considerations. No colder air behind the wave, and the warming will continue as westerly low level flow becomes established Monday into Tuesday. This should preclude any significant issues with potential stratus. Should see a lot of mid 30s to 40s those two days, but in the end the snow cover will have a lot to say about how much warming occurs, and could be a shade on the optimistic side, especially for the deeper snow cover areas of southwest MN and northwest IA. More northern stream troughing slides through around Tuesday night/Wednesday, likely driving a half-hearted cold push through the area. GEFS distributions are a bit cooler the ECMWF-centered ones, so expect temps to be knocked back 6-10 degrees for a couple days, especially toward areas east of I-29 as the colder ridge backs in. Start another warming trend toward Friday as transient ridging expands over the Plains. No organized precip appears likely through the upcoming week after Sunday. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1025 PM CST Fri Feb 19 2021 Late evening satellite imagery shows a low end VFR deck trying to expand northward toward KSUX but may have enough eastward deflection to avoid the terminal for another few hours. Otherwise starting to see some sign on satellite and webcams across NE Neb and NW IA of fog trying to develop. This potential for IFR/LIFR ceilings and visibility later tonight is still supported by SREF probabilities for KFSD/KSUX although latest short range guidance has backed off the intensity a bit. Restrictions will likely be tough to shake through the day Saturday, particularly for KSUX. By evening, next round of lower ceilings works in along with snow chances. Not out of the question to see a brief period of FZDZ prior to the switch to snow during the evening and overnight hours, however confidence in this is too low for inclusion in the TAF at this time. Snow timing and associated visibility reductions will need to be further refined in future TAF packages but have included a starting point. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...Kalin
Hazardous weather outlook, Feb 19, 5:52 PM CST, 9 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 552 PM CST Fri Feb 19 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-210000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 552 PM CST Fri Feb 19 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Areas of fog are possible tonight, especially along the I-29 corridor, and may reduce visibility. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Snow is expected Saturday night and Sunday morning and may be preceded by a brief period of freezing drizzle. Snow accumulations are generally expected to be light, although localized moderate amounts are possible. Continue to monitor the latest forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Winter Weather Advisories in Iowa, 2021Winter Weather Advisories in Nebraska, 2021Winter Weather Advisories in Minnesota, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.